Advertisement

An Exponentially Convergent Scheme in Time for Time Fractional Diffusion Equations with Non-smooth Initial Data

  • Beiping Duan
  • Zhoushun ZhengEmail author
Article
  • 59 Downloads

Abstract

In this paper we aim at developing highly accurate and stable method in temporal direction for time-fractional diffusion equations with initial data \(v\in L^2(\varOmega )\). To this end we begin with a kind of (time-)fractional ODEs, and a hybrid multi-domain Petrov–Galerkin spectral method is proposed. To match the singularity at the beginning of time, we use geometrically graded mesh together with fractional power Jacobi functions as basis on the first interval. Jacobi polynomials are then chosen to approximate the solution in temporal direction on the intervals hereafter. The algorithm is motivated by the discovery that the solution in temporal direction possesses high regularity in proper weighted Sobolev space on a special mesh in piecewise sense. Combining standard finite element method, we extend it to solve time-fractional diffusion equations with initial data \(v\in L^2(\varOmega )\), in which the mesh in temporal direction is determined by spatial mesh size and finial time T. Numerical tests show that the scheme is stable and converges exponentially in time.

Keywords

Multi-domain spectral method Jacobi polynomials Fractional power Jacobi functions Time-fractional diffusion equation 

Mathematics Subject Classification

65N35 65N30 65N15 

Notes

References

  1. 1.
    Chen, S., Shen, J., Wang, L.L.: Generalized Jacobi functions and their applications to fractional differential equations. Math. Comput. 85(300), 1603–1638 (2016)MathSciNetzbMATHGoogle Scholar
  2. 2.
    Chen, Y., Tang, T.: Spectral methods for weakly singular volterra integral equations with smooth solutions. J. Comput. Appl. Math. 233(4), 938–950 (2009)MathSciNetzbMATHGoogle Scholar
  3. 3.
    Chen, Y., Tang, T.: Convergence analysis of the Jacobi spectral-collocation methods for Volterra integral equations with a weakly singular kernel. Math. Comput. 79(269), 147–167 (2010)MathSciNetzbMATHGoogle Scholar
  4. 4.
    Duan, B., Jin, B., Lazarov, R., Pasciak, J., Zhou, Z.: Space-time Petrov–Galerkin fem for fractional diffusion problems. Comput. Methods Appl. Math. 18(1), 1–20 (2018)MathSciNetzbMATHGoogle Scholar
  5. 5.
    Duan, B., Zheng, Z., Cao, W.: Spectral approximation methods and error estimates for Caputo fractional derivative with applications to initial-value problems. J. Comput. Phys. 319, 108–128 (2016)MathSciNetzbMATHGoogle Scholar
  6. 6.
    Hou, D., Hasan, M.T., Xu, C.: Müntz spectral methods for the time-fractional diffusion equation. Comput. Methods Appl. Math. 18(1), 43–62 (2018)MathSciNetzbMATHGoogle Scholar
  7. 7.
    Hou, D., Xu, C.: A fractional spectral method with applications to some singular problems. Adv. Comput. Math. 43(5), 1–34 (2017)MathSciNetzbMATHGoogle Scholar
  8. 8.
    Jiang, S., Zhang, J., Zhang, Q., Zhang, Z.: Fast evaluation of the caputo fractional derivative and its applications to fractional diffusion equations. Commun. Comput. Phys. 21(3), 650–678 (2017)MathSciNetGoogle Scholar
  9. 9.
    Jin, B., Lazarov, R., Zhou, Z.: Error estimates for a semidiscrete finite element method for fractional order parabolic equations. SIAM J. Numer. Anal. 51(1), 445–466 (2013)MathSciNetzbMATHGoogle Scholar
  10. 10.
    Jin, B., Lazarov, R., Zhou, Z.: An analysis of the L1 scheme for the subdiffusion equation with nonsmooth data. IMA J. Numer. Anal. 36(2), 197–221 (2015)MathSciNetzbMATHGoogle Scholar
  11. 11.
    Li, X., Tang, T.: Convergence analysis of Jacobi spectral collocation methods for Abel–Volterra integral equations of second kind. Front. Math. China 7(1), 69–84 (2012)MathSciNetzbMATHGoogle Scholar
  12. 12.
    Lin, Y., Xu, C.: Finite difference/spectral approximations for the time-fractional diffusion equation. J. Comput. Phys. 225(2), 1533–1552 (2007)MathSciNetzbMATHGoogle Scholar
  13. 13.
    Lubich, C.: Discretized fractional calculus. SIAM J. Math. Anal. 17(3), 704–719 (1986)MathSciNetzbMATHGoogle Scholar
  14. 14.
    Lubich, C.: Convolution quadrature and discretized operational calculus. I. Numer. Math. 52(2), 129–145 (1988)MathSciNetzbMATHGoogle Scholar
  15. 15.
    Lubich, C.: Convolution quadrature and discretized operational calculus. II. Numer. Math. 52(4), 413–425 (1988)MathSciNetzbMATHGoogle Scholar
  16. 16.
    Lubich, C., Sloan, I., Thomée, V.: Nonsmooth data error estimates for approximations of an evolution equation with a positive-type memory term. Math. Comput. Am. Math. Soc. 65(213), 1–17 (1996)MathSciNetzbMATHGoogle Scholar
  17. 17.
    Persson, P.O., Strang, G.: A simple mesh generator in matlab. SIAM Rev. 46(2), 329–345 (2004)MathSciNetzbMATHGoogle Scholar
  18. 18.
    Podlubny, I.: Fractional Differential Equations: An Introduction to Fractional Derivatives, Fractional Differential Equations, to Methods of Their Solution and Some of Their Applications, vol. 198. Academic Press, Cambridge (1998)zbMATHGoogle Scholar
  19. 19.
    Pollard, H.: The completely monotonic character of the Mittag–Leffler function \({E}_{\alpha }(-x)\). Bull. Am. Math. Soc. 54(12), 1115–1116 (1948)MathSciNetzbMATHGoogle Scholar
  20. 20.
    Sakamoto, K., Yamamoto, M.: Initial value/boundary value problems for fractional diffusion-wave equations and applications to some inverse problems. J. Math. Anal. Appl. 382(1), 426–447 (2011)MathSciNetzbMATHGoogle Scholar
  21. 21.
    Shen, J., Tang, T., Wang, L.L.: Spectral Methods: Algorithms, Analysis and Applications, vol. 41. Springer, Berlin (2011)zbMATHGoogle Scholar
  22. 22.
    Shen, Jy, Sun, Zz, Du, R.: Fast finite difference schemes for time-fractional diffusion equations with a weak singularity at initial time. East Asian J. Appl. Math. 8(4), 834–858 (2018)MathSciNetGoogle Scholar
  23. 23.
    Sheng, C., Shen, J.: A hybrid spectral element method for fractional two-point boundary value problems. Numer. Math. Theory Methods Appl. 10(2), 437–464 (2017)MathSciNetzbMATHGoogle Scholar
  24. 24.
    Sheng, C., Shen, J.: A space-time Petrov–Galerkin spectral method for time fractional diffusion equation. Numer. Math. Theory Methods Appl. 11, 854–876 (2018)MathSciNetGoogle Scholar
  25. 25.
    Stynes, M.: Too much regularity may force too much uniqueness. Fract. Calc. Appl. Anal. 19(6), 1554–1562 (2016)MathSciNetzbMATHGoogle Scholar
  26. 26.
    Stynes, M., O’Riordan, E., Gracia, J.L.: Error analysis of a finite difference method on graded meshes for a time-fractional diffusion equation. SIAM J. Numer. Anal. 55(2), 1057–1079 (2017)MathSciNetzbMATHGoogle Scholar
  27. 27.
    Sun, T., Liu, Rq, Wang, L.L.: Generalised müntz spectral galerkin methods for singularly perturbed fractional differential equations. East Asian J. Appl. Math. 8(4), 611–633 (2018)MathSciNetGoogle Scholar
  28. 28.
    Sun, Zz, Wu, X.: A fully discrete difference scheme for a diffusion-wave system. Appl. Numer. Math. 56(2), 193–209 (2006)MathSciNetzbMATHGoogle Scholar
  29. 29.
    Wu, S.L., Zhou, T.: Parareal algorithms with local time-integrators for time fractional differential equations. J. Comput. Phys. 358, 135–149 (2018)MathSciNetzbMATHGoogle Scholar
  30. 30.
    Yan Yonggui, S.Z.Z., Zhang, J.: Fast evaluation of the caputo fractional derivative and its applications to fractional diffusion equations: a second-order scheme. Commun. Comput. Phys. 22(4), 1028–1048 (2017)MathSciNetGoogle Scholar
  31. 31.
    Yan, Y., Khan, M., Ford, N.J.: An analysis of the modified l1 scheme for time-fractional partial differential equations with nonsmooth data. SIAM J. Numer. Anal. 56(1), 210–227 (2018)MathSciNetzbMATHGoogle Scholar
  32. 32.
    Zayernouri, M., Ainsworth, M., Karniadakis, G.E.: A unified Petrov–Galerkin spectral method for fractional pdes. Comput. Methods Appl. Mech. Eng. 283, 1545–1569 (2015)MathSciNetzbMATHGoogle Scholar
  33. 33.
    Zayernouri, M., Karniadakis, G.E.: Fractional sturm-liouville eigen-problems: theory and numerical approximation. J. Comput. Phys. 252, 495–517 (2013)MathSciNetzbMATHGoogle Scholar
  34. 34.
    Zayernouri, M., Karniadakis, G.E.: Fractional spectral collocation method. SIAM J. Sci. Comput. 36(1), A40–A62 (2014)MathSciNetzbMATHGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC, part of Springer Nature 2019

Authors and Affiliations

  1. 1.School of Mathematics and StatisticsCentral South UniversityChangshaPeople’s Republic of China

Personalised recommendations